TCA and Quetiapine Tox

This week Chandima Panditharathna gave us a presentation on TCA overdose and touched on Questiapine also. It was a great talk but he was up against stiff competition from LITFL and for the sake of time I am going to just link to this fantastic post from them rather than summarising Chandima's talk. Honestly, if you read this post you neen't bother opening a textbook on the topic.

The only thing I can add is to stress that this is one situation where you should have a very low threshold for taking control of the situation early with sedation and intubation. It is a lot easier to administer Bicarb to a patient who is ironed out and ventilated than one who is fitting on the floor, or worse, one who is fitting below a pile of security guards. Remember that these patients frequently oscillate between periods of deep sedation and periods of agitated delirium in which they are seeing frightening things and are very excitable. This is a really unhelpful thing in someone who is heading towards malignant tachyarrthythmias and metabolic acidosis.

And remember also that like all tox cases, cardiac arrest is bad but can have excellent outcomes despite very prolonged CPR. I am not overly positive about the whole CPR thing in general but in the case of a toxicological cardiac arrest, the heart is otherwise healthy and the insult is completely reversible; this is one of the few situations where I would argue for truly prolonged resuscitation while oxygenation, fluid status and pH are all optimised. When all else fails you might even like to try intralipid.

For Quetiapine, see my entry from a few weeks ago.